Q:

How do you stop breakthrough bleeding when on the birth control pill?

A:

Quick Answer

Although there may not be a quick fix for breakthrough bleeding when taking birth control pills, it is recommended that patients contact a physician if the bleeding is heavy or persists for more than seven days, according to Mayo Clinic. Continue taking birth control pills as directed by a physician.

Continue Reading

Full Answer

Breakthrough bleeding often decreases in consistency over time, explains Mayo Clinic. However, even with breakthrough bleeding while taking birth control pills, patients should track the bleeding in a journal or on a calendar to present to a physician and monitor if the breakthrough bleeding decreases over time. Patients experiencing breakthrough bleeding can also ask their physician if it is necessary to stop taking birth control pills for a few days to alleviate the breakthrough bleeding.

For example, if a woman takes the pill for 21 days, a three-day break from the pill may bring about bleeding that is more consistent with a monthly period versus breakthrough bleeding. After the three-day break, she can then resume taking the pill for 21 days. If the patient smokes, contact a physician for smoking cessation suggestions as women who smoke may experience more breakthrough bleeding than women who do not smoke, notes Mayo Clinic.

Learn more about Birth Control
Sources:

Related Questions

Explore